Skip to Main content Skip to Navigation
Journal articles

Probabilistic Algorithm for Polynomial Optimization over a Real Algebraic Set

Aurélien Greuet 1, 2, 3 Mohab Safey El Din 1
1 PolSys - Polynomial Systems
LIP6 - Laboratoire d'Informatique de Paris 6, Inria Paris-Rocquencourt
3 CALFOR - Calcul Formel
LIFL - Laboratoire d'Informatique Fondamentale de Lille
Abstract : Let $f, f_1, \ldots, f_\nV$ be polynomials with rational coefficients in the indeterminates $\bfX=X_1, \ldots, X_n$ of maximum degree $D$ and $V$ be the set of common complex solutions of $\F=(f_1,\ldots, f_\nV)$. We give an algorithm which, up to some regularity assumptions on $\F$, computes an exact representation of the global infimum $f^\star=\inf_{x\in V\cap\R^n} f\Par{x}$, i.e. a univariate polynomial vanishing at $f^\star$ and an isolating interval for $f^\star$. Furthermore, this algorithm decides whether $f^\star$ is reached and if so, it returns $x^\star\in V\cap\R^n$ such that $f\Par{x^\star}=f^\star$. This algorithm is probabilistic. It makes use of the notion of polar varieties. Its complexity is essentially cubic in $\Par{\nV D}^n$ and linear in the complexity of evaluating the input. This fits within the best known deterministic complexity class $D^{O(n)}$. We report on some practical experiments of a first implementation that is available as a Maple package. It appears that it can tackle global optimization problems that were unreachable by previous exact algorithms and can manage instances that are hard to solve with purely numeric techniques. As far as we know, even under the extra genericity assumptions on the input, it is the first probabilistic algorithm that combines practical efficiency with good control of complexity for this problem.
Complete list of metadata

Cited literature [64 references]  Display  Hide  Download
Contributor : Mohab Safey El Din Connect in order to contact the contributor
Submitted on : Wednesday, May 7, 2014 - 11:02:51 AM
Last modification on : Friday, January 21, 2022 - 3:19:39 AM
Long-term archiving on: : Thursday, August 7, 2014 - 11:00:34 AM


Files produced by the author(s)



Aurélien Greuet, Mohab Safey El Din. Probabilistic Algorithm for Polynomial Optimization over a Real Algebraic Set. SIAM Journal on Optimization, Society for Industrial and Applied Mathematics, 2014, 24 (3), pp.1313-1343. ⟨10.1137/130931308⟩. ⟨hal-00849523v2⟩



Record views


Files downloads